Alert archive / North Dakota / Flash Flood Warnings in 2024
Flash Flood Warning 3, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Aug 13, 2024, 8:19 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2024, 8:19 PM CDT (01:19 UTC)
- Expired
- Aug 14, 2024, 2:03 AM CDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Burleigh County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 27 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 8:30 PM CDT | RAIN 5.25 | 8 Ne Crown Butte Lake, ND | Relayed via social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
571
WGUS53 KBIS 140119
FFWBIS
NDC015-059-140715-
/O.NEW.KBIS.FF.W.0003.240814T0119Z-240814T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
819 PM CDT Tue Aug 13 2024
The National Weather Service in Bismarck has issued a
* Flash Flood Warning for...
West Central Burleigh County in south central North Dakota...
North Central Morton County in south central North Dakota...
* Until 215 AM CDT.
* At 819 PM CDT, The public reported flash flooding around Harmon
Lake. Between 5 and 6 inches of rain have fallen. Additional
rainfall amounts of 1 to 2 inches are possible in the warned area.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, highways,
streets and underpasses as well as other poor drainage
and low-lying areas.
* Some locations that will experience flash flooding include...
Lake Harmon and Double Ditch Indian Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4696 10112 4698 10108 4698 10100 4698 10097
4698 10094 4699 10093 4699 10092 4700 10092
4700 10091 4699 10077 4689 10077 4687 10112
FLASH FLOOD...OBSERVED
$$
Adam3 follow-up statements
139
WGUS73 KBIS 140241
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
941 PM CDT Tue Aug 13 2024
NDC015-059-140715-
/O.CON.KBIS.FF.W.0003.000000T0000Z-240814T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burleigh ND-Morton ND-
941 PM CDT Tue Aug 13 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT WEDNESDAY
FOR WEST CENTRAL BURLEIGH AND NORTH CENTRAL MORTON COUNTIES...
At 941 PM CDT, public reports of between 4 and 6 inches of rain have
been received near Harmon Lake. Radar estimated between 5 and 9
inches of rain over far northeast Morton county. Although the rain
has ended, it will take time for the excess runoff to dissipate.
Additional rain is possible late tonight and is expected again on
Wednesday.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, highways,
county roads, streets and underpasses as well as other
poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
Lake Harmon and Double Ditch Indian Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be aware of your surroundings and do not
drive on flooded roads.
&&
LAT...LON 4696 10112 4698 10108 4698 10100 4698 10097
4698 10094 4699 10093 4699 10092 4700 10092
4700 10091 4699 10077 4689 10077 4687 10112
FLASH FLOOD...OBSERVED
$$
Hamilton241
WGUS73 KBIS 140454
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
1154 PM CDT Tue Aug 13 2024
NDC015-059-140715-
/O.CON.KBIS.FF.W.0003.000000T0000Z-240814T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burleigh ND-Morton ND-
1154 PM CDT Tue Aug 13 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT WEDNESDAY
FOR WEST CENTRAL BURLEIGH AND NORTH CENTRAL MORTON COUNTIES...
At 1154 PM CDT, public reports of between 4 and 6 inches of rain
have been received near Harmon Lake. Radar estimated between 5 and 9
inches of rain over far northeast Morton county. Although rain has
ended, it will take time for the excess runoff to abate. Until this
occurs, expect local flooding to continue within the warned area.
Additional rain is possible late tonight. Additional rain is
expected again on Wednesday.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, highways,
county roads, streets and underpasses as well as other
poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
Lake Harmon and Double Ditch Indian Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it is
harder to recognize the dangers of flooding.
&&
LAT...LON 4696 10112 4698 10108 4698 10100 4698 10097
4698 10094 4699 10093 4699 10092 4700 10092
4700 10091 4699 10077 4689 10077 4687 10112
FLASH FLOOD...OBSERVED
$$
Hamilton281
WGUS73 KBIS 140703
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
203 AM CDT Wed Aug 14 2024
NDC015-059-140713-
/O.CAN.KBIS.FF.W.0003.000000T0000Z-240814T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burleigh ND-Morton ND-
203 AM CDT Wed Aug 14 2024
...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL BURLEIGH AND
NORTH CENTRAL MORTON COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 4696 10112 4698 10108 4698 10100 4698 10097
4698 10094 4699 10093 4699 10092 4700 10092
4700 10091 4699 10077 4689 10077 4687 10112
$$
HargroveWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 7:41 PM CDT, 38 minutes earlier. Its key messages:
- Low (20 to 40 percent) for showers with an occasional thunderstorm through tonight, followed by high chances (60 to 80 percent) on Wednesday. A few storms could become strong.
- Torrential rainfall from slow moving thunderstorms could cause localized flash flooding on Wednesday. The highest risk is from south central North Dakota to the James River Valley.
- High temperatures are forecast in the 70s and 80s through early next week.
Area forecast discussion, Aug 13, 7:41 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 741 PM CDT Tue Aug 13 2024 .KEY MESSAGES... - Low (20 to 40 percent) for showers with an occasional thunderstorm through tonight, followed by high chances (60 to 80 percent) on Wednesday. A few storms could become strong. - Torrential rainfall from slow moving thunderstorms could cause localized flash flooding on Wednesday. The highest risk is from south central North Dakota to the James River Valley. - High temperatures are forecast in the 70s and 80s through early next week. && .UPDATE... Issued at 709 PM CDT Tue Aug 13 2024 Thunderstorms continue over south central North Dakota. Strong moisture flux continues into central ND, and the Bismarck/Mandan area is right on the nose of the high PWATs lifting into the state and there may be a slight west to east inverted trough along the I-94 corridor. This was enough to provide a focus point for convection and convection continues to redevelop along this boundary. Fortunately for the Bismarck Mandan areas, the convection remains north of the Metropolitan area. We still have a couple Flood Advisories in effect. The first for the Bismarck Mandan area and although the rain has stopped, it will still take some time for the excess runoff to abate. The second Advisory is for portions of Burleigh and Morton Counties, north of Bismarck and Mandan. The ongoing convection remains mostly sub-severe, but with very high rainfall rates it's not taking long for localized flooding in poor drainage areas. Reports of 2-4 inches of rain were pretty common around the Bismarck Mandan area, with some higher reports to the north. Most of the rain in the Bismarck Mandan area fell in around 20-40 minutes. Mesoscale models are still having a hard time resolving this evenings convection, so we manually adjusted pops east over the next few hours. Updated text products will be transmitted shortly. && .DISCUSSION... Issued at 237 PM CDT Tue Aug 13 2024 For this afternoon, shortwave energy continues bringing a few showers and thunderstorms through the forecast area. More recent CAMs continue to suggest more isolated coverage through this evening. As the wave moves further eastward, it enters a less favorable environment where instability decreases and effective shear is progged to be around 35 kts or less. So while another strong storm or two isn't out of the question, the more likely scenario is isolated showers and with an occasional thunderstorm. Tonight through Wednesday is the more interesting period. In concurrence with the prior shift, agree that despite a marginal risk, severe weather potential looks pretty limited. RAP model projections suggest 0 to 6 km bulk shear limited at 20 kts or less for most areas most of the time, and often time 15 kts or less in areas with the best instability. More importantly for tonight through Wednesday is the potential for heavy rainfall. High pressure over the Great Lakes Region will help advect Gulf Stream moisture into the Dakotas on Wednesday, with mixed layer dewpoints likely in excess of 60 degrees. More robust shortwave energy, gradually becoming a more organized low, is projected to approach the area tonight and pass through the day Wednesday. Simultaneous surface low pressure will deepen with an elongated center most likely over Nebraska and/or South Dakota. As this system lifts to the northeast, weak upper flow will lead to the potential for training thunderstorms. Should this happen, the potential for very heavy rainfall and localized flooding exists. The HREF ensemble mean maintains lower amounts generally at an inch and a half or less. However, with thunderstorm activity and the aforementioned potential for training; the HREF max may play out in localized areas. This would mean an area, most likely in the south central (including the James River Valley) could see 4 to 5 inches of precipitation where any training occurs. One potential limiting factor to heavy rainfall is a lack of instability in the eastern half of the state. This is reflected in some CAMs which show more shower or thundershower activity rather than an organized thunderstorm complex. Beyond Wednesday, northwesterly flow aloft prevails through Friday with occasional shower and thunderstorm chances. Ridging looks to be prevalent for the weekend and into early next week with limited precipitation chances. Overall, expect seasonable to seasonably cool temperatures during a very gradual warming trend with highs mostly in the 70s and 80s. With cloudy skies and widespread rain, Wednesday looks to be the coolest day overall. One final miscellaneous note is that elevated smoke will persist over much of the area through tonight, with lesser areal coverage Wednesday through Wednesday night. A little near-surface smoke may also begin to filter into the west especially during the day Wednesday. Any visibility reductions from smoke should be limited. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 709 PM CDT Tue Aug 13 2024 Currently, showers and thunderstorms will continue to track east this evening and may impact Jamestown. Later tonight and Wednesday and Wednesday widespread MVFR to IFR ceilings and visibilities are expected to develop over central North Dakota, and may expand as far west as KDIK and KXWA. Numerous showers and thunderstorms are also expected Wednesday across all of western and central North Dakota, eventually ending from west to east later in the day. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...TWH DISCUSSION...Telken AVIATION...TWH
Hazardous weather outlook, Aug 13, 7:43 PM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 743 PM CDT Tue Aug 13 2024 NDZ022-023-025-034>037-042-045>048-050-051-150045- Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 743 PM CDT Tue Aug 13 2024 /643 PM MDT Tue Aug 13 2024/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Thunderstorms possible tonight. A few storms may become strong, and with very heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Numerous showers and thunderstorms are likely on Wednesday, especially during the afternoon. The greatest concern is the potential for torrential rainfall from slow moving storms, which may cause localized areas of flash flooding. A few stronger storms could also produce hail up to quarter size and winds up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ001>005-009>013-017>021-031>033-040-041-043-044-150045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 743 PM CDT Tue Aug 13 2024 /643 PM MDT Tue Aug 13 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms possible today and tonight. A few storms may become strong. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are likely on Wednesday. A few storms may become strong to severe, with hail up to quarter size, winds up to 60 mph, and very heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 13, 6:27 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
627 PM CDT Tue Aug 13 2024
NDZ035-140000-
Burleigh ND-
627 PM CDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BURLEIGH COUNTY
THROUGH 700 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sterling, or 23 miles east of Bismarck, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sterling, Driscoll, Mckenzie, and Moffit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4669 10045 4686 10044 4691 10008 4664 10008
4663 10015
TIME...MOT...LOC 2326Z 274DEG 19KT 4676 10027
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HAMILTONLocal storm report, Aug 13, 6:40 PM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
640 PM CDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Rain 2 N Bismarck 46.83N 100.78W
08/13/2024 M3.30 Inch Burleigh ND Public
Relayed via broadcast media.
&&
JGALocal storm report, Aug 13, 6:50 PM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
650 PM CDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM Rain 4 N Mandan 46.88N 100.89W
08/13/2024 M4.00 Inch Burleigh ND Public
Still raining. Relayed via broadcast media.
&&
JGASpecial weather statement, Aug 13, 7:00 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
700 PM CDT Tue Aug 13 2024
NDZ035-036-140030-
Kidder ND-Burleigh ND-
700 PM CDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN KIDDER AND SOUTHEASTERN
BURLEIGH COUNTIES THROUGH 730 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Isabel, or 41 miles northeast of Linton, moving east along
Interstate 94 at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Steele, Tappen, Dawson, Lake Isabel, and Driscoll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4672 10022 4699 10016 4703 9957 4663 9957
TIME...MOT...LOC 2359Z 268DEG 15KT 4679 9979
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ADAMLocal storm report, Aug 13, 7:16 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
716 PM CDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM Rain 2 NNW Bismarck 46.83N 100.80W
08/13/2024 M2.60 Inch Burleigh ND Public
Relayed via NWS Employee.
&&
JGASpecial weather statement, Aug 13, 7:30 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
730 PM CDT Tue Aug 13 2024
NDZ036-047-140100-
Kidder ND-Logan ND-
730 PM CDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN KIDDER AND NORTHWESTERN
LOGAN COUNTIES THROUGH 800 PM CDT...
At 729 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Isabel, or 46 miles northeast of Linton, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Steele, Tappen, Dawson, Lake Isabel, Crystal Springs, and Streeter
Memorial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4666 10004 4693 9996 4694 9945 4655 9945
TIME...MOT...LOC 0029Z 264DEG 11KT 4682 9968
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ADAMThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:00 PM CDT | Special Weather Statement | BIS | Kidder | 30 min |
| Aug 13, 7:30 PM CDT | Special Weather Statement | BIS | Kidder | 30 min |
| Aug 14, 2:48 AM CDT | Flood Watch | BIS | Burleigh, Foster, Kidder, Mercer, Oliver, Sheridan and 2 more | 15 hr |
| Aug 14, 10:55 AM CDT | Areal Flood Advisory | BIS | Burleigh, Morton | 2 hr |
| Aug 14, 11:35 AM CDT | Flash Flood Warning | BIS | Burleigh, McLean, Morton | 82 min |
| Aug 14, 6:17 PM CDT | Special Weather Statement | BIS | Williams | 43 min |
Nearby
Flash Flood Warnings in North Dakota, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.